| Model Number |
UC-1 DS 2.0 |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
Cellulitis (1768)
| Date of Event |
04/05/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
This spontaneous report received (b)(6) 2025 from a canadian affiliate concerns a 48-year-old female patient.On (b)(6) 2025, the patient was treated on the full face/neck with the ulthera system for an ultrasound lifting treatment.On (b)(6) 2025, seven days post-treatment with ulthera system, the patient developed redness, swelling, and mild pain under the chin (submentum - medial).On (b)(6) 2025, ten days post-treatment, both redness and swelling increased with notable pain upon palpation.On (b)(6) 2025, twelve days post-treatment, the patient was evaluated by their family physician who diagnosed cellulitis.Medical certificate states: swelling under chin.Hr: 70bpm, subjective: esthetic treatment on the (b)(6), then redness, swelling, and pain.[patient] took motrin and decrease a bit of swelling.No fever.Discomfort when opening mouth.No cough.No headache.Objective: eupneic.Afebrile.Non-toxic redness and swelling, a bit induration, a size of around 15 x 18 cm.Teeth painless.Oral mucosa normal.Tongue normal.Thyroid normal.Assessment: cellulitis plan: keflex 500 qid 7 days.Fucidin h bid 5 days.Can continue ibuprofen for another 1-2 days prn.On (b)(6) 2025, fourteen days post-treatment, the patient went to the emergency department requiring surgical intervention including surgical drainage and iv antibiotics for cellulitis.Additional information and therapy/exam logs received from the clinic on (b)(6) 2025.According to the report, the ¿client developed cellulitis under the chin, which required emergency medical intervention including surgical drainage and iv antibiotics.Review of the exam log revealed lines were delivered to multiple regions in excess of recommendations listed in the canadian ulthera instructions for use (ifu): using ut-1 (ds 7-3.0 transducer): extra lines were delivered to the following regions: r cheek medial - 50 total lines delivered (40 lines recommended in ifu), r submandibular lateral - 10 total lines were delivered (5 lines recommended in ifu), l submandibular lateral - 10 total lines were delivered (5 lines recommended in ifu), l cheek medial - 50 total lines were delivered (40 lines recommended in ifu).Using ut-2 (ds 4-4.5 transducer): extra lines were delivered to the following regions: r cheek medial - 65 total lines were delivered (60 lines recommended in ifu), l cheek medial - 65 total lines were delivered (60 lines recommended by ifu).Using ut-4 (ds 10-1.5 transducer): extra lines were delivered to the following regions: r neck medial - 100 total lines were delivered (25 lines recommended in ifu), l neck medial - 100 total lines were delivered (25 lines recommended in ifu) an email was sent to the practice on (b)(6) 2025 informing them of the excess line delivery findings during the exam log review and requesting to follow the guideline recommendations in the ulthera ifu.The practice provided additional treatment information and a support log on (b)(6) 2025.In regard to excess line delivery, the practice responded with the following: thank you for your advice based on the treatment log.Regarding the neck area treated with the ut-4 (ds 10-1.5 transducer), the operator forgot to switch the column during the procedure.Our clinic usually provides 200 lines for neck treatment: 100 at 3.0 mm depth and 100 at 1.5 mm depth.However, since this was the client¿s first treatment, we opted to perform only the 1.5 mm depth.The energy was delivered evenly, with approximately 33 lines per column, three columns each side, same columns as directed on the ds 10-1.5 map.For the left and right submandibular lateral areas, 10 lines were delivered instead of the recommended 5.This was a slight increase, but within our clinical discretion to achieve optimal results.As for the chin area affected by cellulitis, treatment was performed strictly according to the standard protocol, with no additional lines delivered.The following treatment information was also reported: this was the patient's first ultherapy treatment and there is no history of other procedures in the treatment area.No malfunctions or device deficiencies occurred during treatment and no injury was observed.1000 lines in total were delivered with the jawline receiving 110 lines with the ds 4-4.5 transducer and 130 lines with the ds 7-3.0 transducer.The treatment guideline used was 'as training' and there were no deviations from the guideline.No steps were taken to reduce patient discomfort during the treatment, including no use of lidocaine or epinephrine.Ultrasound gel was used.The patient uses ¿regular¿ skin care products and no retin-a.The treatment was performed using standard energy levels and the recommended number of lines in accordance with the ifu.The patient's medical history includes fitzpatrick skin type 4 and the skin looks normal.The patient experienced mild swelling at the time of treatment noting there was no intervention or unplanned procedure to address it.The swelling continued through (b)(6) 2025.By (b)(6) 2025, the chin area started turning red.On (b)(6) 2025, the lump under the chin area starts to get redder and bigger.The patient was advised to see the family doctor.On (b)(6) 2025 the patient saw the family doctor and then visited the clinic (b)(6) clinic).The patient had surgical drainage for cellulitis (location name not given) and has refused to communicate with the clinic since.No additional information is available at this time.
Additional Manufacturer Narrative
A review of the support log identified code h occurred during treatment while ds 10-1.5 transducer (b)(6) was in use.A code h is an alert to the device user that transducer motion is not detected.Occurrence of this code is not believed to have contributed to the reported issue.Additional review of the support log revealed this transducer was used to completion on (b)(6) 2025.As no lines are remaining on this transducer, testing is not possible, and this device will not be requested for evaluation.As no other device deficiencies or malfunctions were reported or identified during preliminary investigation, no devices were requested for evaluation at this time.Review of the exam log revealed lines were delivered to multiple regions in excess of recommendations listed in the canadian ulthera instructions for use (ifu): using ut-1 (ds 7-3.0 transducer): extra lines were delivered to the following regions: r cheek medial - 50 total lines delivered (40 lines recommended in ifu), r submandibular lateral - 10 total lines were delivered (5 lines recommended in ifu), l submandibular lateral - 10 total lines were delivered (5 lines recommended in ifu), l cheek medial - 50 total lines were delivered (40 lines recommended in ifu).Using ut-2 (ds 4-4.5 transducer): extra lines were delivered to the following regions: r cheek medial - 65 total lines were delivered (60 lines recommended in ifu), l cheek medial - 65 total lines were delivered (60 lines recommended by ifu).Using ut-4 (ds 10-1.5 transducer): extra lines were delivered to the following regions: r neck medial - 100 total lines were delivered (25 lines recommended in ifu), l neck medial - 100 total lines were delivered (25 lines recommended in ifu).An evaluation of the original device history records (dhrs) for uc-1 ds 2.0 control unit serial number (b)(6), uh-2 handpiece serial number (b)(6), ds 7-3.0 transducer serial number (b)(6), ds 4-4.5 transducer serial number (b)(6), and ds 7-3.0 transducer serial number (b)(6) found no deviations, rework, or non-conformance's were associated with the manufacture of these devices.All testing passed prior to distribution of these devices.A review of the service histories for the above listed control unit and handpiece found that neither device had been previously serviced since distribution.An evaluation of the original dhr for transducer serial number (b)(6) found no deviations or non-conformance's were associated with the manufacture of this device.One test failed due to a loose wire.Rework was performed to resolve the issue.All other tests passed on the first attempt.The event occurred in compatible local and temporal relationship.Application site cellulitis is unexpected based on the current valid canadian instructions for use (ifu) leaflet of ulthera system.The reported pain, swelling and redness were considered to be symptoms of the reported cellulitis.Cellulitis is a deep infection of the skin caused by bacteria usually occurring in an area that has already had an injury or skin break.Device use error is only coded for formal reasons.Application of lines in excess of what is recommended according to the currently valid ca instructions for use leaflet of ulthera system is not an approved use of ulthera system in canada.A possible confounding factor could be the excess lines delivered.However, in this case the information is quite sparse and no further event details or underlying conditions of the patient were provided.Nevertheless, a contributory role of the treatment with ulthera system cannot be excluded with certainty.Causality for the event is assessed as possibly related to the treatment with ulthera system based on compatible local and temporal relationship.This case is considered as serious and a reportable incident because surgical intervention was deemed necessary to prevent a permanent damage and due to the device use error.Follow up attempts will continue to be made to get further information on the case and aid in investigation.No additional information is available at this time.When additional information is received, a supplemental medwatch will be submitted.
Additional Manufacturer Narrative
A review of the support log identified code h occurred during treatment while ds 10-1.5 transducer (b)(6) was in use.A code h is an alert to the device user that transducer motion is not detected.Occurrence of this code is not believed to have contributed to the reported issue.Additional review of the support log revealed this transducer was used to completion on (b)(6) 2025.As no lines are remaining on this transducer, testing is not possible, and this device will not be requested for evaluation.As no other device deficiencies or malfunctions were reported or identified during preliminary investigation, no devices were requested for evaluation at this time.Review of the exam log revealed lines were delivered to multiple regions in excess of recommendations listed in the canadian ulthera instructions for use (ifu): using ut-1 (ds 7-3.0 transducer): extra lines were delivered to the following regions: r cheek medial - 50 total lines delivered (40 lines recommended in ifu), r submandibular lateral - 10 total lines were delivered (5 lines recommended in ifu), l submandibular lateral - 10 total lines were delivered (5 lines recommended in ifu), l cheek medial - 50 total lines were delivered (40 lines recommended in ifu).Using ut-2 (ds 4-4.5 transducer): extra lines were delivered to the following regions: r cheek medial - 65 total lines were delivered (60 lines recommended in ifu), l cheek medial - 65 total lines were delivered (60 lines recommended by ifu).Using ut-4 (ds 10-1.5 transducer): extra lines were delivered to the following regions: r neck medial - 100 total lines were delivered (25 lines recommended in ifu), l neck medial - 100 total lines were delivered (25 lines recommended in ifu).An evaluation of the original device history records (dhrs) for uc-1 control unit serial number (b)(6), uh-2 handpiece serial number (b)(6), ds 7-3.0 transducer serial number (b)(6), ds 7-3.0 transducer serial number (b)(6), and ds 4-4.5 transducer serial number (b)(6) found no deviations, rework, or non-conformances were associated with the manufacture of these devices.An evaluation of the original dhr for ds 10-1.5 transducer serial number (b)(6) found no deviations or non-conformances were associated with the manufacture of this device.Test qc-final failed due to a loose wire, and rework performed to resolve the issue and this test passed on its subsequent attempt.All testing passed prior to distribution.A review of the service histories for the control unit and handpiece revealed neither device has been serviced since distribution.Device use error is only coded for formal reasons.Application of lines in excess of what is recommended according to the currently valid ca instructions for use leaflet of ulthera system is no approved use of ulthera system in canada.A possible confounding factor could be the excess lines delivered.However, in this case the information is quite sparse and no further event details or underlying conditions of the patient were provided.Nevertheless, a contributory role of the treatment with ulthera system cannot be excluded with certainty.The event application site scar is considered to be a consequence of the surgical intervention.Causality for the previously assessed events remains unchanged as possibly related to the treatment with ulthera system, whereas causality for the added event is assessed as possibly related to the treatment with ulthera system based on compatible local and temporal relationship.This case remains considered serious as surgical intervention was deemed necessary to prevent a permanent damage and due to the device use error.No additional information is available at this time.If additional information is received, a supplemental medwatch will be submitted.
Event or Problem Description
This spontaneous report received 18-apr-2025 from a canadian affiliate concerns a 48-year-old female patient.On (b)(6) 2025, the patient was treated on the full face/neck with the ulthera system for an ultrasound lifting treatment.On (b)(6) 2025, seven days post-treatment with ulthera system, the patient developed redness, swelling, and mild pain under the chin (submentum - medial).On (b)(6) 2025, ten days post-treatment, both redness and swelling increased with notable pain upon palpation.On (b)(6) 2025, twelve days post-treatment, the patient was evaluated by their family physician who diagnosed cellulitis.Medical certificate states: swelling under chin.Hr: 70bpm, subjective: esthetic treatment on the (b)(6), then redness, swelling, and pain.[patient] took motrin and decrease a bit of swelling.No fever.Discomfort when opening mouth.No cough.No headache.Objective: eupneic.Afebrile.Non-toxic redness and swelling, a bit induration, a size of around 15 x 18 cm.Teeth painless.Oral mucosa normal.Tongue normal.Thyroid normal.Assessment: cellulitis plan: keflex 500 qid 7 days.Fucidin h bid 5 days.Can continue ibuprofen for another 1-2 days prn.On (b)(6) 2025, fourteen days post-treatment, the patient went to the emergency department requiring surgical intervention including surgical drainage and iv antibiotics for cellulitis.Additional information and therapy/exam logs received from the clinic on (b)(6) 2025.According to the report, the ¿client developed cellulitis under the chin, which required emergency medical intervention including surgical drainage and iv antibiotics.Review of the exam log revealed lines were delivered to multiple regions in excess of recommendations listed in the canadian ulthera instructions for use (ifu): using ut-1 (ds 7-3.0 transducer): extra lines were delivered to the following regions: r cheek medial - 50 total lines delivered (40 lines recommended in ifu), r submandibular lateral - 10 total lines were delivered (5 lines recommended in ifu), l submandibular lateral - 10 total lines were delivered (5 lines recommended in ifu), l cheek medial - 50 total lines were delivered (40 lines recommended in ifu).Using ut-2 (ds 4-4.5 transducer): extra lines were delivered to the following regions: r cheek medial - 65 total lines were delivered (60 lines recommended in ifu), l cheek medial - 65 total lines were delivered (60 lines recommended by ifu).Using ut-4 (ds 10-1.5 transducer): extra lines were delivered to the following regions: r neck medial - 100 total lines were delivered (25 lines recommended in ifu), l neck medial - 100 total lines were delivered (25 lines recommended in ifu) an email was sent to the practice on (b)(6) 2025 informing them of the excess line delivery findings during the exam log review and requesting to follow the guideline recommendations in the ulthera ifu.The practice provided additional treatment information and a support log on (b)(6) 2025.In regard to excess line delivery, the practice responded with the following: thank you for your advice based on the treatment log.Regarding the neck area treated with the ut-4 (ds 10-1.5 transducer), the operator forgot to switch the column during the procedure.Our clinic usually provides 200 lines for neck treatment: 100 at 3.0 mm depth and 100 at 1.5 mm depth.However, since this was the client¿s first treatment, we opted to perform only the 1.5 mm depth.The energy was delivered evenly, with approximately 33 lines per column, three columns each side, same columns as directed on the ds 10-1.5 map.For the left and right submandibular lateral areas, 10 lines were delivered instead of the recommended 5.This was a slight increase, but within our clinical discretion to achieve optimal results.As for the chin area affected by cellulitis, treatment was performed strictly according to the standard protocol, with no additional lines delivered.The following treatment information was also reported: this was the patient's first ultherapy treatment and there is no history of other procedures in the treatment area.No malfunctions or device deficiencies occurred during treatment and no injury was observed.1000 lines in total were delivered with the jawline receiving 110 lines with the ds 4-4.5 transducer and 130 lines with the ds 7-3.0 transducer.The treatment guideline used was 'as training' and there were no deviations from the guideline.No steps were taken to reduce patient discomfort during the treatment, including no use of lidocaine or epinephrine.Ultrasound gel was used.The patient uses ¿regular¿ skincare products and no retin-a.The treatment was performed using standard energy levels and the recommended number of lines in accordance with the ifu.The patient's medical history includes fitzpatrick skin type 4 and the skin looks normal.The patient experienced mild swelling at the time of treatment noting there was no intervention or unplanned procedure to address it.The swelling continued through (b)(6) 2025.By (b)(6) 2025, the chin area started turning red.(b)(6) 2025, the lump under the chin area starts to get redder and bigger.The patient was advised to see the family doctor.(b)(6) 2025 the patient saw the family doctor and then visited the clinic (b)(6)).The patient had surgical drainage for cellulitis (location name not given) and has refused to communicate with the clinic since.On (b)(6) 2025, the practice reported the patient is now left with scarring following surgery.An additional attempt to request a status update was sent (b)(6) 2025; however, no information was received.No additional information is available at this time.